Heparin-induced thrombocytopenia (HIT) has not been included as a possible cause of thrombocytopenia in Coronavirus Disease 2019 (COVID-19) patients. We report a case of HIT in a patient with COVID-19 treated with heparin. A 78-year-old man was admitted to our hospital for acute respiratory failure and acute renal failure due to SARS-CoV-2 infection; in intensive care unit, one 5000IU heparin dose (day 0, platelet count 305000/μL). On day 2, haemoglobin started to decrease and heparin was stopped. On day 10, platelet count was 153000/μL and 5000IU calcium heparin subcutaneously twice daily was started. The platelet further decreased, reaching 49000/μL on day 17, and the patient was investigated for suspected HIT: an IgG specific chemiluminescence test for heparin-PF4 antibodies was positive and a femoral DVT was found at ultrasound. Argatroban was started, platelet count increased without any bleeding and thrombosis complication. Our experience shows that HIT may develop in heparin treated COVID-19 patients and should be included among the possible cause of thrombocytopenia in such patients. © the Author(s), 2021.

Heparin-induced thrombocy-topenia and COVID-19

Cosmi, B.
Co-primo
Conceptualization
2021

Abstract

Heparin-induced thrombocytopenia (HIT) has not been included as a possible cause of thrombocytopenia in Coronavirus Disease 2019 (COVID-19) patients. We report a case of HIT in a patient with COVID-19 treated with heparin. A 78-year-old man was admitted to our hospital for acute respiratory failure and acute renal failure due to SARS-CoV-2 infection; in intensive care unit, one 5000IU heparin dose (day 0, platelet count 305000/μL). On day 2, haemoglobin started to decrease and heparin was stopped. On day 10, platelet count was 153000/μL and 5000IU calcium heparin subcutaneously twice daily was started. The platelet further decreased, reaching 49000/μL on day 17, and the patient was investigated for suspected HIT: an IgG specific chemiluminescence test for heparin-PF4 antibodies was positive and a femoral DVT was found at ultrasound. Argatroban was started, platelet count increased without any bleeding and thrombosis complication. Our experience shows that HIT may develop in heparin treated COVID-19 patients and should be included among the possible cause of thrombocytopenia in such patients. © the Author(s), 2021.
Sartori, M.; Cosmi, B.
File in questo prodotto:
File Dimensione Formato  
8857-Article Text-65947-1-10-20210311.pdf

accesso aperto

Tipo: Versione (PDF) editoriale
Licenza: Licenza per Accesso Aperto. Creative Commons Attribuzione - Non commerciale (CCBYNC)
Dimensione 483.52 kB
Formato Adobe PDF
483.52 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11585/862803
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? 7
social impact